Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 95, NWS Raleigh, NC

May 22, 2016Alamance County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2016, 8:15 PM EDT for Alamance County, Orange County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 8:15 PM EDT (00:15 UTC)
Expired
May 22, 2016, 9:00 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alamance County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:20 PM EDTHAIL 12 Ene Burlington, NCQUARTER SIZE HAIL
May 22, 8:43 PM EDTHAIL 13 Sw Swepsonville, NCSPOTTER REPORTED PEA TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS52 KRAH 230015
SVRRAH
NCC001-135-230100-
/O.NEW.KRAH.SV.W.0095.160523T0015Z-160523T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 900 PM EDT

* AT 815 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELON COLLEGE...
  OR NEAR BURLINGTON...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...GRAHAM...MEBANE...ELON COLLEGE...GIBSONVILLE...HAW RIVER...
  SWEPSONVILLE...ALAMANCE...LAKE MACKINTOSH MARINA AND CANE CREEK
  RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3594 7910 3584 7935 3584 7949 3601 7954
      3614 7954 3622 7936
TIME...MOT...LOC 0015Z 337DEG 28KT 3618 7948 

HAIL...1.00IN
WIND...60MPH
 
$$

ELLIS
3 follow-up statements
358 
WWUS52 KRAH 230029
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
829 PM EDT SUN MAY 22 2016

NCC001-135-230100-
/O.CON.KRAH.SV.W.0095.000000T0000Z-160523T0100Z/
ORANGE NC-ALAMANCE NC-
829 PM EDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHWESTERN ORANGE AND SOUTHERN ALAMANCE COUNTIES...

AT 829 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRAHAM...MOVING
SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRAHAM...MEBANE...HAW RIVER...SWEPSONVILLE...ALAMANCE...
SUTPHIN...SAXAPAHAW...CANE CREEK RESERVOIR AND SNOW CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3594 7910 3584 7935 3584 7949 3601 7954
      3607 7947 3616 7930
TIME...MOT...LOC 0029Z 333DEG 24KT 3602 7940 

HAIL...1.00IN
WIND...60MPH
 
$$

ELLIS
898 
WWUS52 KRAH 230041
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
841 PM EDT SUN MAY 22 2016

NCC001-135-230100-
/O.CON.KRAH.SV.W.0095.000000T0000Z-160523T0100Z/
ORANGE NC-ALAMANCE NC-
841 PM EDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHWESTERN ORANGE AND SOUTHEASTERN ALAMANCE COUNTIES...

AT 840 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
GRAHAM...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GRAHAM...MEBANE...HAW RIVER...SWEPSONVILLE...SUTPHIN...SAXAPAHAW...CANE
CREEK RESERVOIR AND SNOW CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN INTERIOR ROOM...
A BATHROOM OR CLOSET OR BASEMENT.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3584 7949 3598 7946 3605 7942 3612 7926
      3594 7910 3584 7935
TIME...MOT...LOC 0040Z 337DEG 28KT 3595 7936 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ELLIS
434 
WWUS52 KRAH 230056
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
856 PM EDT SUN MAY 22 2016

NCC001-135-230105-
/O.EXP.KRAH.SV.W.0095.000000T0000Z-160523T0100Z/
ORANGE NC-ALAMANCE NC-
856 PM EDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE AND
SOUTHEASTERN ALAMANCE COUNTIES WILL EXPIRE AT 900 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3584 7949 3598 7946 3605 7942 3612 7926
      3594 7910 3584 7935
TIME...MOT...LOC 0054Z 337DEG 28KT 3595 7936 

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:53 PM EDT, 22 minutes earlier.

Area forecast discussion, May 22, 7:53 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
753 PM EDT Sun MAY 22 2016

.SYNOPSIS...A strong upper-level low pressure area will settle over
the area through Monday, producing unsettled weather. Warmer
and drier weather will follow from Tuesday through late week as the
upper low moves offshore and high pressure builds across the area.

&&

.NEAR TERM /through tonight/...
As of 325 PM Sunday...

Little change required to the near term forecast.

12Z model guidance in good agreement with the movement of the upper
level low dropping southward from the northern Mid-Atlantic to the
VA/central NC border region by late tonight-early Monday. Spokes of
vorticity pivoting around this feature will cross our region this
evening into the first par of the overnight. Loss of heating will
limit coverage but still expect 30-40 percent coverage over the far
northern piedmont-northern coastal plain.

Cooler air associated with the upper level low will result in min
temps several degrees cooler than last night with min temps
generally in the mid 50s.

&&

.SHORT TERM /Monday and Monday Night/...
As of 325 PM Sunday...

Upper level low begins to pull away from our region by Monday
afternoon, and exits offshore Monday night. Perturbations rotating
around this feature will trigger scattered showers...mainly across
the ne half of central NC, with a few thunderstorms possible during
peak heating. With loss of heating, shower coverage expected to
diminish with bulk of showers dissipated prior to midnight.

High temp Monday highly dependent upon cloud coverage. With peeks of
sun this afternoon, temps responded by climbing quickly into the mid
70s. May see a similar scenario Monday though presence of 850mb
thermal trough over the region may dampen recovery a tad. Currently
forecast temps near 70 far northeast to the mid 70s southwest. If
clouds and showers more extensive than current thinking, then max
temps may end up being 3-4 degrees cooler across the ne
piedmont/northern coastal plain.

Subsidence behind the exiting low and advection of a drier air mass
should cause clouds to diminish over central NC, departing last over
the ne counties. Residual low level moisture may allow areas of fog
to develop, though confidence not high enough to mention in the
forecast at this time. Min temps comparable to tonight in the mid
50s.

&&

.LONG TERM /Tuesday through Sunday/...
As of 235 PM Sunday...

Conditions are expected to dry out on Tuesday as the upper low pulls
further away and shortwave ridging builds over the region. As the
low pulls away, the building ridge will keep the main storm track to
our north and west, resulting in mostly dry conditions through the
majority of the long term period. There are indications that the
ridge may weaken some towards the end of the forecast period,
allowing an uptick in mostly diurnal type convection. However, given
the model disagreement (the GFS, which is known the break ridges
down too quickly, breaks down the ridge, while the ECMWF holds
strong), will just show a little increase in cloud cover and will
bring in a slight chance of precip at the very end of the forecast
period. Otherwise, temps will gradually warm up to above normal,
from mostly lower 80s on Tuesday to mid/upper 80s for the remainder
of the period.

&&

.AVIATION /00Z Monday through Friday/...
As of 755 pm Sunday...

24 hour TAF period: Scattered showers and thunderstorms this
afternoon mainly across the western half of the CWA. Some stronger
storms moving across the VA border at this time do not appear to be
a threat to any TAF sites at this time. A thunderstorm currently in
the vicinity of KFAY will quickly move south of the area. All sites
except for KRWI should continue to have some threat of showers and
thunderstorms through much of the evening. As far as ceiling and
visibility restrictions overnight...some MVFR visibilities are
possible at the eastern three TAF sites. A bigger story could be
some IFR ceilings with the biggest threat at KRWI and possibly KRDU
before sunrise. Conditions should return to VFR later Monday morning
or early afternoon. Showers may once again be prevalent Monday
afternoon at least at eastern TAF sites. Winds are expected to be
northerly at around 10 knots.

Long term: After showers move out of the area Monday evening...A
period of VFR conditions should persist through much of the work
week. A threat of rain in the NW Piedmont may exist for Thursday and
Friday but models are not real clear on the details yet.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RAH
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KRD
AVIATION...Ellis
Hazardous weather outlook, May 22, 7:58 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT SUN MAY 22 2016

NCZ007-021>025-038>042-073>077-083>086-088-089-231200-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-WAKE-JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
758 PM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND STORMS WILL MOVE SOUTHEAST THROUGH THE AREA
THIS EVENING. SMALL HAIL UP TO A HALF INCH IN DIAMETER AND WIND
GUSTS OVER 30 MPH ARE POSSIBLE WITH ANY OF THESE SHOWERS OR
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ008>011-026>028-043-078-231200-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-WAYNE-
758 PM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GIH

In the hours before

Special weather statement, May 22, 7:13 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT SUN MAY 22 2016

NCZ086-088-222330-
CUMBERLAND   NC-HOKE   NC-
713 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES UNTIL 730 PM EDT...

AT 712 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAEFORD...MOVING SOUTH AT 25 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOPE MILLS AND ROCKFISH.

LAT...LON 3502 7919 3504 7901 3492 7896 3495 7904
      3484 7919
TIME...MOT...LOC 2312Z 348DEG 23KT 3496 7911

GIH
Special weather statement, May 22, 7:39 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
739 PM EDT SUN MAY 22 2016

NCZ022>024-230030-
GUILFORD   NC-ORANGE   NC-ALAMANCE   NC-
739 PM EDT SUN MAY 22 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
GUILFORD...WEST CENTRAL ORANGE AND ALAMANCE COUNTIES UNTIL 830 PM
EDT...

AT 739 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
QUICK...OR NEAR CAMP SPRINGS...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRAHAM...MEBANE...ELON COLLEGE...GIBSONVILLE...HAW RIVER...
SWEPSONVILLE...ALAMANCE...LAKE MACKINTOSH MARINA AND UNION RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3624 7928 3603 7911 3589 7949 3624 7962
      3624 7953 3625 7953
TIME...MOT...LOC 2339Z 335DEG 30KT 3636 7953

ELLIS
Special weather statement, May 22, 8:10 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT SUN MAY 22 2016

NCZ074-075-084-230100-
RICHMOND   NC-MOORE   NC-MONTGOMERY   NC-
810 PM EDT SUN MAY 22 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RICHMOND...SOUTHWESTERN MOORE AND SOUTHEASTERN MONTGOMERY COUNTIES
UNTIL 900 PM EDT...

AT 810 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF BISCOE...OR 15 MILES SOUTHEAST OF TROY...MOVING
SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PINEHURST...ABERDEEN...HOFFMAN...PINEBLUFF...FOXFIRE...NORMAN...SANDHILLS
GAME LAND...DERBY AND SEVEN LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3518 7983 3529 7968 3511 7939 3504 7946
      3502 7952 3499 7957 3495 7959 3493 7962
TIME...MOT...LOC 0010Z 316DEG 29KT 3520 7971

GIH
Special weather statement, May 22, 8:13 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
813 PM EDT SUN MAY 22 2016

NCZ007-024-230100-
PERSON   NC-ORANGE   NC-
813 PM EDT SUN MAY 22 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN PERSON AND
NORTHERN ORANGE COUNTIES UNTIL 900 PM EDT...

AT 812 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEASBURG...OR 7 MILES EAST OF YANCEYVILLE...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROXBORO...HILLSBOROUGH...CONCORD...CARR...SCHLEY...BUSHY FORK...HYCO LAKE...
HYCO MARINA AND ENO RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3624 7894 3623 7895 3610 7897 3603 7912
      3620 7926 3624 7926 3624 7915 3654 7914
      3654 7893
TIME...MOT...LOC 0012Z 331DEG 27KT 3640 7921

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:10 PM EDTSpecial Weather StatementRAHRichmond50 min
May 22, 8:13 PM EDTSpecial Weather StatementRAHOrange, Person47 min
May 22, 8:33 PM EDTSpecial Weather StatementRAHHoke57 min
May 22, 8:54 PM EDTSpecial Weather StatementRAHChatham66 min
May 22, 8:56 PM EDTSpecial Weather StatementRAHDurham49 min
May 22, 9:48 PM EDTSpecial Weather StatementRAHLee57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.